Alert archive / Texas / Tornado Warnings in 2009

Tornado Warning 1, NWS Lubbock, TX

April 11, 2009Yoakum County, Texas

NWS Lubbock, TX issued this tornado warning at Apr 11, 2009, 4:46 PM CDT for Yoakum County, Texas. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 11, 2009, 4:46 PM CDT (21:46 UTC)
Expired
Apr 11, 2009, 5:15 PM CDT
In force
29 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

County Yoakum County, TX

The radar

The Lubbock radar (KLBB), 113 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 11, 4:50 PM CDTTSTM WND DMG8 W Denver City, TXBLOWN DOWN POWER LINES REPORTED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 3:18 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2009-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2009-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 514 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1657 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
514 m²/s²
0-3 km storm-relative helicity
417 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLUB 112146
TORLUB
TXC501-112215-
/O.NEW.KLUB.TO.W.0001.090411T2146Z-090411T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
446 PM CDT SAT APR 11 2009

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* TORNADO WARNING FOR...
  YOAKUM COUNTY IN NORTHWEST TEXAS.

* UNTIL 515 PM CDT

* AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST
  DANGEROUS PART OF THIS STORM WAS LOCATED 8 MILES WEST OF DENVER
  CITY...MOVING NORTHEAST AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE HIGHWAY 83 WEST 
  OF DENVER CITY...AND EVENTUALLY PLAINS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW ABANDON MOBILE HOMES
AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SATURDAY EVENING FOR NORTHWEST TEXAS.

&&

LAT...LON 3328 10300 3331 10272 3310 10268 3297 10277
      3297 10304
TIME...MOT...LOC 2145Z 203DEG 25KT 3294 10297

$$
2 follow-up statements
000 
WWUS54 KLUB 112151
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
451 PM CDT SAT APR 11 2009

TXC501-112215-
/O.CON.KLUB.TO.W.0001.000000T0000Z-090411T2215Z/
YOAKUM TX-
451 PM CDT SAT APR 11 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR YOAKUM
COUNTY...

AT 449 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THE
MOST DANGEROUS PART OF THIS STORM WAS LOCATED 17 MILES SOUTHWEST OF 
PLAINS...OR OVER HIGHWAY 83 ABOUT 7 MILES WEST OF DENVER CITY... 
MOVING NORTHEAST AT 30 MPH. IN ADDITION TO A TORNADO...THIS STORM 
HAS A HISTORY OF PRODUCING GOLF BALL SIZE HAIL.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE PLAINS.

A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW ABANDON MOBILE HOMES
AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SATURDAY EVENING FOR NORTHWEST TEXAS.

LAT...LON 3328 10300 3331 10272 3310 10268 3297 10277
      3297 10304
TIME...MOT...LOC 2151Z 203DEG 25KT 3298 10295

$$
000 
WWUS54 KLUB 112204
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
504 PM CDT SAT APR 11 2009

TXC501-112215-
/O.CON.KLUB.TO.W.0001.000000T0000Z-090411T2215Z/
YOAKUM TX-
504 PM CDT SAT APR 11 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR YOAKUM
COUNTY...

AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THE
MOST DANGEROUS PART OF THIS STORM WAS LOCATED 12 MILES SOUTHWEST OF 
PLAINS...MOVING NORTHEAST AT 30 MPH. PEOPLE IN AND NEAR PLAINS 
SHOULD MONITOR THIS SITUATION...AND BE PREPARED TO SEEK SHELTER.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE PLAINS.

A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW ABANDON MOBILE HOMES
AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SATURDAY EVENING FOR NORTHWEST TEXAS.

LAT...LON 3328 10300 3331 10272 3310 10268 3297 10277
      3297 10304
TIME...MOT...LOC 2203Z 211DEG 27KT 3307 10288

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at Apr 11, 3:53 PM CDT, 53 minutes earlier.

Area forecast discussion, Apr 11, 3:53 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
353 PM CDT SAT APR 11 2009

.SHORT TERM...
MAIN CONCERN FOR THIS PACKAGE IS THE STRONG TO SEVERE THUNDERSTORM
THREAT ACROSS THE SOUTH PLAINS...WITH LARGE HAIL AND DAMAGING WINDS
BEING THE PRIMARY THREATS. THERE IS A SLIGHT RISK OF SEVERE STORMS
TODAY AND TONIGHT.

POTENT UPPER LEVEL SYSTEM WILL CONTINUE TO PROPAGATE TOWARDS THE
FOUR CORNERS REGION AND EAST TOWARDS THE REGION TONIGHT. 21Z RADAR
SHOWED CONTINUED DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS
PORTIONS OF THE SOUTH PLAINS AHEAD OF THE UPPER SYSTEM /ONE STORM
PRODUCED SLIGHTLY SMALLER THAN PEA-SIZE HAIL/. DEWPOINTS HAVE BEEN
SLOWLY BUT GRADUALLY INCREASING ACROSS THE REGION ALONG A 30KT SELY
LLJ...WITH MODEL GUIDANCE HINTING AT A TONGUE OF MOISTURE MOVING
NNWD TOWARDS THE TEXAS/NEW MEXICO BORDER TONIGHT. A SFC LOW
PRESSURE WILL DEEPEN FROM THE PECOS VALLEY INTO THE SOUTHERN SOUTH
PLAINS...WITH A DRY LINE AND WARM FRONTAL BOUNDARY LIFTING INTO
THE AREA TONIGHT. THUS...THUNDERSTORM INTENSIFICATION SHOULD
INITIATE ACROSS/NEAR THE TEXAS/NEW MEXICO BORDER TONIGHT. WITH
ADEQUATE DEEP LAYER SHEAR...LIFTED INDICES AND MORE THAN ADEQUATE
LIFT CREATES HIGH SEVERITY POSSIBLIITIES. FURTHERMORE...EMBEDDED
SUPERCELLS COULD BE POSSIBLE DUE TO THE AFOREMENTIONED ATMOSPHERIC
INDICES. HOWEVER...IT APPEARS THAT A MORE LINEAR CONFIGURATION
/SQUALL LINE/ IS MORE LIKELY. THE MOST LIKELY AREAS TO RECEIVE
LARGE HAIL AND DAMAGING WINDS WILL BE OVER THE SOUTHERN SOUTH
PLAINS...NEAREST THE MOISTURE TONGUE...BETTER CAPE VALUES AND DEEP
LAYER BULK SHEAR.

SUNDAY...THE STORM WILL COMMENCE TO LIFT TO THE NORTHEAST...WITH
GUIDANCE MODELS SHOWING A POSSIBILITY FOR WRAP AROUND MOISTURE AND
BREEZY WESTERLY WINDS. THUS...HAVE KEPT THUNDERSTORM POTENTIAL
THROUGHOUT SUNDAY...SHOWING A NORTHEASTERLY PROGRESSION.

&&

.LONG TERM...
RAIN CHANCES WILL BE DIMINISHING SUNDAY EVENING OVER THE NORTHEAST
SOUTH PLAINS AS THE PRIMARY MID/UPPER LEVEL CLOSED LOW SLOWLY EJECTS
EASTWARD OVER SOUTHERN KANSAS/NORTHERN OKLAHOMA. A NORTHERLY WIND
SHIFT IN THE WAKE OF THE DEPARTING SYSTEM WILL RESULT IN LITTLE/NO
IMPACT ON TEMPERATURES GIVEN THAT THE INCOMING AIRMASS WILL BE
LARGELY OF GREAT BASIN ORIGIN.

SHORTWAVE RIDGING ALOFT WILL BUILD OVER THE SOUTHERN ROCKIES/PLAINS
MONDAY AND TUESDAY...BEFORE BREAKING DOWN IN THE FACE OF INCREASING
SOUTHWESTERLY FLOW AND A NEWLY EVOLVING WESTERN U.S. TROUGH
WEDNESDAY. SOLUTIONS CONTINUE TO DEPICT MODESTLY MOIST RETURN FLOW
BENEATH SAID UPPER AIR PATTERN AND ASSOCIATED DRYLINE DEVELOPMENT BY
WEDNESDAY...HOWEVER...MODELS CONTINUE TO DIFFER IN HANDLING THE
DRYLINE PLACEMENT AND ASSOCIATED CONVECTIVE ACTIVITY. THE ECM-WF
CONTINUES TO PAINT A STORMIER PICTURE WITH CONVECTION DEVELOPING
ALONG THE DRYLINE LATE WEDNESDAY AS THE WESTERN UA TROUGH CONTINUES
TO DIG...AND IS MUCH WETTER BY FRIDAY WITH THE EJECTION OF A DEEP UA
LOW. MEANWHILE THE GFS MIXES THE DRYLINE EASTWARD WITH A MORE
PROGRESSIVE UA FEATURE PASSING OVER THE CENTRAL PLAINS. WILL AINTAIN
THE IDEAS PRESENTED IN THE PREVIOUS FORECAST...BUT WILL SHOW MORE OF
A GRADIENT IN GRIDDED POPS FAVORING THE EASTERN ZONES FOR A CHANCE
OF STORMS LATE WEDNESDAY-FRIDAY...UNTIL THE EVOLUTION OF THE WESTERN
TROUGH/DRYLINE BECOMES MORE EVIDENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        37  60  37  69  39 /  60  50  30   0   0
TULIA         44  61  39  66  40 /  80  50  30  10   0
PLAINVIEW     45  62  40  67  41 /  80  50  30   0   0
LEVELLAND     47  63  42  71  43 /  80  20  10   0   0
LUBBOCK       45  63  43  69  44 /  80  30  20   0   0
DENVER CITY   47  66  43  73  44 /  80  20  10   0   0
BROWNFIELD    46  65  44  71  44 /  80  20  10   0   0
CHILDRESS     48  66  42  70  43 /  80  60  40  10   0
SPUR          49  68  43  71  44 /  90  40  20   0   0
ASPERMONT     50  72  43  73  46 /  90  40  10   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

29/20
Hazardous weather outlook, Apr 11, 11:00 AM CDT, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1100 AM CDT SAT APR 11 2009

TXZ021>044-121600-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1100 AM CDT SAT APR 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS.
THUNDERSTORMS ARE EXPECTED TO INTENSIFY ACROSS THE TEXAS-NEW
MEXICO BORDER AND EASTWARD OVER THE SOUTH PLAINS TODAY...AND
ESPECIALLY TONIGHT. ALTHOUGH WIDESPREAD SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP LATE TODAY...A FEW ORGANIZED CONVECTIVE
COMPLEXES WITH EMBEDDED SUPERCELLS WILL BE POSSIBLE. THE MOST
LIKELY AREAS TO EXPERIENCE LARGE HAIL AND DAMAGING WINDS WILL BE
OVER THE SOUTHERN SOUTH PLAINS LATE THIS AFTERNOON AND THIS
EVENING. ELSEWHERE...STORMS WILL BECOME INCREASINGLY ELEVATED AS
THEY SPREAD NORTHWARD OVER THE SOUTH PLAINS AND EXTREME SOUTHERN
PANHANDLE...FAVORING A LARGE HAIL THREAT. THE STRONGER STORMS
COULD ALSO INDUCE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE SUNDAY...
MAINLY OVER THE NORTHERN ROLLING PLAINS AND EXTREME SOUTHEASTERN
TEXAS PANHANDLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

In the hours before

Special weather statement, Apr 11, 11:01 AM CDT, 5 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1101 AM CDT SAT APR 11 2009

TXZ035-111630-
LUBBOCK TX-
1101 AM CDT SAT APR 11 2009

...STRONG THUNDERSTORM ACROSS LUBBOCK COUNTY...

AT 1059 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTHWEST OF SHALLOWATER...OR ABOUT 16
MILES SOUTHWEST OF ABERNATHY...MOVING NORTH AT 25 MPH.

BRIEF HEAVY RAINFALL...SMALL HAIL...AND DANGEROUS LIGHTNING ARE
EXPECTED OVER AREAS NEAR SHALLOWATER...NORTHEASTWARD TOWARD
ABERNATHY WITH THIS STORM. IF OUTSIDE...SEEK SHELTER INDOORS.
Special weather statement, Apr 11, 12:28 PM CDT, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1228 PM CDT SAT APR 11 2009

TXZ023-111800-
SWISHER TX-
1228 PM CDT SAT APR 11 2009

...STRONG THUNDERSTORM ACROSS SWISHER COUNTY...

AT 1228 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES WEST OF KRESS...OR ABOUT 12 MILES
SOUTHWEST OF TULIA...MOVING NORTH AT 25 MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.
Special weather statement, Apr 11, 4:12 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
412 PM CDT SAT APR 11 2009

TXZ039-112145-
YOAKUM TX-
412 PM CDT SAT APR 11 2009

...STRONG THUNDERSTORMS APPROACHING SOUTHWESTERN YOAKUM
COUNTY...

AT 409 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORM SOUTHWEST OF DENVER CITY...INCLUDING A
SEVERE STORM WITH LARGE HAIL NEAR HOBBS NEW MEXICO. THESE STORMS
WERE MOVING NORTH TO NORTHEAST AT 30 MPH AND WILL BE MOVING INTO
SOUTHERN AND WESTERN PORTIONS OF YOAKUM COUNTY BY 430 PM.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 4:36 PM CDTSevere Thunderstorm WarningLUBYoakum54 min
Apr 11, 5:31 PM CDTSevere Thunderstorm WarningLUBYoakum59 min
Apr 11, 6:57 PM CDTSevere Thunderstorm WarningLUBLynn, Terry63 min

Nearby

Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.